Alert archive / Texas / Red Flag Warnings in 2013

Red Flag Warning 7, NWS Lubbock, TX

May 19, 20138 counties in Texas

NWS Lubbock, TX issued this red flag warning at May 19, 2013, 4:17 AM CDT for 8 counties in Texas. It took effect at May 19, 2013, 12:00 PM CDT. It was in force for 9 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 19, 2013, 4:17 AM CDT (09:17 UTC)
In effect from
May 19, 2013, 12:00 PM CDT
Expired
May 19, 2013, 9:00 PM CDT
In force
9 hr
Issued by
NWS Lubbock, TX

Counties Bailey County, TX, Briscoe County, TX, Castro County, TX, Floyd County, TX, Hale County, TX, Lamb County, TX, Parmer County, TX, Swisher County, TX

The radar

The Lubbock radar (KLBB), 75 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 00:00Z, 9.3 hours before the alert went out and 108 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 00:00Z on 2013-05-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 00:00Z on 2013-05-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 15 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
5739 m above ground
0-6 km bulk shear
24 kt
0-1 km storm-relative helicity
15 m²/s²
0-3 km storm-relative helicity
10 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

762 
WWUS84 KLUB 190917
RFWLUB

URGENT - FIRE WEATHER MESSAGE
NATIONAL WEATHER SERVICE LUBBOCK TX
417 AM CDT SUN MAY 19 2013

TXZ025-026-031>044-191030-
/O.CAN.KLUB.FW.A.0009.130519T1700Z-130520T0200Z/
HALL-CHILDRESS-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-
DICKENS-KING-YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
417 AM CDT SUN MAY 19 2013

...FIRE WEATHER WATCH IS CANCELLED FOR SUSTAINED 20 FOOT WINDS OF
20 MPH OR GREATER...RELATIVE HUMIDITY VALUES OF 15 PERCENT OR
LESS AND HIGH FIRE DANGER ACROSS THE FAR SOUTHEAST TEXAS
PANHANDLE...ROLLING PLAINS...AND SOUTHERN SOUTH PLAINS...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS CANCELLED THE FIRE
WEATHER WATCH.

$$

TXZ021>024-027>030-200200-
/O.UPG.KLUB.FW.A.0009.130519T1700Z-130520T0200Z/
/O.NEW.KLUB.FW.W.0007.130519T1700Z-130520T0200Z/
PARMER-CASTRO-SWISHER-BRISCOE-BAILEY-LAMB-HALE-FLOYD-
417 AM CDT SUN MAY 19 2013

...RED FLAG WARNING IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING FOR SUSTAINED 20 FOOT WINDS OF 20 MPH OR GREATER...
RELATIVE HUMIDITY VALUES OF 15 PERCENT OR LESS AND HIGH FIRE
DANGER WEST OF A QUITAQUE TO LAKEVIEW LINE...

THE NATIONAL WEATHER SERVICE IN LUBBOCK HAS ISSUED A RED FLAG
WARNING...WHICH IS IN EFFECT FROM NOON TODAY TO 9 PM CDT THIS
EVENING. THE FIRE WEATHER WATCH IS NO LONGER IN EFFECT.

* WINDS...WILL BECOME SUSTAINED FROM THE WEST AT 20 TO 25 MPH AT
  THE 20 FOOT LEVEL.

* HUMIDITY...WILL DROP TO 5 TO 10 PERCENT.

* IMPACTS...ANY FIRES THAT DEVELOP WILL LIKELY SPREAD RAPIDLY.
  OUTDOOR BURNING IS NOT RECOMMENDED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A RED FLAG WARNING MEANS THAT CRITICAL FIRE WEATHER CONDITIONS
ARE IMMINENT. A COMBINATION OF STRONG WINDS AND LOW RELATIVE
HUMIDITY WILL CREATE FAVORABLE WEATHER FOR RAPID FIRE SPREAD AND
THE DEVELOPMENT OF SIGNIFICANT WIND-DRIVEN WILDFIRES. AVOID
ACTIVITIES THAT PROMOTE OPEN FLAMES AND SPARKS.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this red flag warning went out at May 19, 4:03 AM CDT, 14 minutes earlier.

Area forecast discussion, May 19, 4:03 AM CDT, 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
403 AM CDT SUN MAY 19 2013

.SHORT TERM...
SOUTHERN EXTENT OF UPPER LOW MOVING INTO THE HIGH PLAINS WILL SLIDE
ACROSS WEST TEXAS TODAY...ALLOWING FOR LOWER HEIGHTS ALOFT AND
SLIGHTLY COOLER TEMPERATURES WHEN COMPARED TO THE LAST TWO DAYS.
BREEZY DOWNSLOPE WINDS WILL STILL ALLOW FOR TEMPERATURES TO WARM
ABOVE NORMAL IN THE MID 80S TO MID 90S ON THE CAPROCK AND UPPER 90S
TO NEAR 100 EAST OF THE ESCARPMENT. A SURFACE LOW WILL SLIDE SOUTH
NEAR THE FAR SOUTHEAST PANHANDLE KEEPING THE DRYLINE EAST OF THE
ROLLING PLAINS AND DRY CONDITIONS IN PLACE ACROSS THE ENTIRE AREA.
ELEVATED TO CRITICAL FIRE WEATHER CONCERNS WILL BE SEEN AREAWIDE
WITH THE GREATEST THREAT FOR RED FLAG MINUTES ACROSS THE NORTHWEST.
PLEASE SEE FIRE WEATHER SECTION FOR DETAILS.

AFOREMENTIONED SURFACE LOW WILL CONTINUE MAKING A SLOW PUSH SOUTH
TONIGHT...VEERING WINDS TO THE NORTHWEST AS A WEAK FRONT PUSHES INTO
THE SOUTH PLAINS. NOT EXPECTING ANY IMPACTS IN TERMS OF AIRMASS
MODIFICATION OR WIND AS PRESSURE GRADIENT WILL WEAKEN UPON ITS
APPROACH. WINDS WILL BACK TOWARD THE WEST AND SOUTHWEST QUICKLY
MONDAY MORNING AS THIS FEATURE LIFTS BACK NORTH.

&&

.LONG TERM...
POTENT UPPER LEVEL STORM SYSTEM IS EXPECTED TO BE NORTH OF US ACROSS
NRN NE AND SRN SD BY MONDAY MORNING WITH A TROUGH AXIS ROTATING
AROUND THE FEATURE BACK INTO THE DESERT SOUTHWEST.  LOW WILL ONLY
SLOWLY MOVE EASTWARD YIELDING A PROTRACTED PERIOD OF SEVERE WEATHER
ACROSS THE HEARTLAND. WE MAY SEE ANOTHER DAY OF ELEVATED TO
CRITICAL FIRE WEATHER OUT WEST ON MONDAY BUT INTENSITY OF
CONDITIONS APPEARS TO BE WANING OVER WHAT WE HAVE SEEN THIS
WEEKEND WITH NO KNOWN STARTS.  NORTHWEST FLOW WILL RETURN INTO OUR
AREA BY TUESDAY AFTERNOON AS RIDGING BUILDS INTO OUR AREA AHEAD OF
NEXT STORM SYSTEM COMING ASHORE THE PACIFIC NORTHWEST. BY
THURSDAY...RIDGE WILL EXTEND ALL THE WAY FROM MEXICO TO ALASKA AND
SERVE TO BLOCK THE AFOREMENTIONED PACIFIC STORM LEAVING WEST TEXAS
IN PERSISTENT SOUTHWESTERLY FLOW. FORTUNATELY...THIS RIDGE WILL
BE OF THE DIRTY PERSUASION PROVIDING SEVERAL DAYS LATE THIS WEEK
WITH RAINFALL CHANCES.

DRYLINE WILL LARGELY STAY OUT EAST OR BEYOND THROUGH LATE WEDNESDAY
THOUGH WE WILL SEE A COLD FRONT MOVE IN MONDAY NIGHT GIVING A BIT OF
RELIEF OF THE TOASTY TEMPERATURES SEEN OVER THE PAST FEW DAYS.  ALL
INDICATIONS CONTINUE TO POINT TO A DRY FROPA BUT TEMPERATURES WILL
BE KNOCKED BACK INTO THE 80S FOR MANY LOCATIONS.  BY WEDNESDAY NIGHT
HONEST MOISTURE RETURN GETS UNDERWAY WITH DEWPOINTS IN THE UPPER 50S
TO LOW 60S FOR THE REMAINDER OF THE EXTENDED WITH THE DRYLINE
REMAINING TO OUR WEST THROUGH DAY 10.  FRIDAY LOOKS TO BE THE BEST
OPPORTUNITY FOR WIDESPREAD RAIN AND HAVE BUMPED POPS INTO THE CHANCE
CATEGORY AS A SLUG OF BOTH PACIFIC AND GULF MOISTURE CONVERGE OVER
THE AREA.

&&

.FIRE WEATHER...
CRITICAL FIRE WEATHER CONDITIONS ARE EXPECTED THIS AFTERNOON WEST OF
A QUITAQUE TO LAKEVIEW LINE...WHILE ELEVATED TO BRIEFLY CRITICAL
CONDITIONS WILL TAKE PLACE TO THE SOUTH AND EAST. DRY AIR WILL
OVERSPREAD THE ENTIRE FORECAST AREA TODAY...PRODUCING RELATIVE
HUMIDITIES IN THE SINGLE DIGITS. WINDS WILL BE THE QUESTION MARK AS
HIGHEST WIND MAXIMUM WILL RIDE ACROSS THE EXTREME SOUTHERN PANHANDLE
AND NORTHERN SOUTH/ROLLING PLAINS. WILL ISSUE A RANGELAND FIRE
DANGER STATEMENT FOR AREAS NORTHWEST OF A CHILDRESS TO MATADOR LINE
AS MARGINAL WINDS ALOFT HAVE A LONGER DISTANCE TO MIX DOWN TO THE
SURFACE. WILL ALSO ISSUE AN RFD FOR COCHRAN THROUGH LUBBOCK COUNTIES
AS WIND MAXIMUM WILL LIKELY PRODUCE ELEVATED TO BRIEFLY CRITICAL
CONCERNS.

ELEVATED TO CRITICAL FIRE WEATHER CONCERNS ARE EXPECTED AGAIN ON
MONDAY WITH SUB 10 PCT RH VALUES. THE GREATEST CONCERN WILL
GENERALLY BE WEST OF THE CAPROCK ESCARPMENT.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        87  55  83  51  78 /   0   0   0   0   0
TULIA         92  56  88  55  79 /   0   0   0   0   0
PLAINVIEW     91  57  90  55  82 /   0   0   0   0   0
LEVELLAND     92  57  90  56  85 /   0   0   0   0   0
LUBBOCK       93  58  92  57  84 /   0   0   0   0   0
DENVER CITY   90  61  90  56  86 /   0   0   0   0   0
BROWNFIELD    93  60  92  55  86 /   0   0   0   0   0
CHILDRESS     97  60  95  60  83 /   0   0   0   0   0
SPUR          97  63  96  61  86 /   0   0   0   0   0
ASPERMONT    100  65 100  66  88 /   0   0   0   0   0

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
RED FLAG WARNING FROM NOON TODAY TO 9 PM CDT THIS EVENING FOR
THE FOLLOWING ZONES: TXZ021>024-027>030.

&&

31/26
Hazardous weather outlook, May 19, 4:13 AM CDT, 4 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
413 AM CDT SUN MAY 19 2013

TXZ021>044-200915-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
413 AM CDT SUN MAY 19 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...TODAY AND TONIGHT

FIRE WEATHER.

ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS WILL OCCUR THIS
AFTERNOON NORTHWEST OF A LUBBOCK TO MATADOR TO CHILDRESS LINE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

ELEVATED TO CRITICAL FIRE WEATHER CONDITIONS WILL BE POSSIBLE
AGAIN ON MONDAY WITH THE GREATEST RISK WEST OF THE CAPROCK ESCARPMENT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE REQUIRED TODAY OR TONIGHT.

Nearby

Red Flag Warnings in Texas, 2013Every red flag warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.